MONTPELIER -- Health officials Tuesday warned Vermonters of the dangers of "spice," a synthetic marijuana product that caused several overdoses in New Hampshire over the weekend.

The drug commonly known as "spice" is a mixture of herbs and spices that is sprayed with chemicals similar to the active ingredient in marijuana. Other chemicals are sometimes also sprayed on the spice, and those are what can cause adverse health effects, said Sarah Vose, the state toxicologist.

At least 41 people in the Manchester area experienced serious medical reactions to spice and police in Concord reported at least three cases last week as well, according to the Associated Press.

The chemicals are packaged into small packages, often sold in head shops, and labeled "not for human consumption," according to the health department.

They are sometimes called potpourri, plant food, or jewelry cleaner as a way to avoid regulation. In New Hampshire, the spice packets responsible for the overdoses were labeled "Bubblegum Smacked!"

The Health Department is not aware of any overdoses that have happened in Vermont due to Bubblegum Smacked! Hospitals and emergency medical workers have been warned about symptoms reported in New Hampshire, according to the health department.

Emergency department and emergency medical services personnel have been made aware of the overdoses and the symptoms reported in New Hampshire.


Advertisement

Vermont shop owners that may carry this product or similar products should remove them from their shelves, the release said.

"These are dangerous chemicals, and are considered regulated drugs under Vermont's rule," Vose said.

Though it's illegal to smoke synthetic cannabis products, they are legal to sell, except to minors.

Massachusetts recently passed a ban on synthetic cannabinoids. New Hampshire is one of a few states that have not banned it.